Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 69, NWS Baltimore/Washington

June 12, 2003Prince George's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 12, 2003, 5:27 PM EDT for Prince George's County, Maryland. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2003, 5:27 PM EDT (21:27 UTC)
Expired
Jun 12, 2003, 6:30 PM EDT
In force
63 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince George's County, MD

The radar

The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003

.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.

AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.

POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.

MANNING

.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.

BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.

RDH

.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
     MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
     VAZ036>042...VAZ050>056.
     SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
     VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.

SVR TSTM WATCH ALL ZONES TIL 00Z.
Hazardous weather outlook, Jun 12, 11:35 AM EDT, 5 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND.

RDH

In the hours before

Special weather statement, Jun 12, 11:35 AM EDT, 5 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND NORTHERN
VIRGINIA...EASTERN WEST VIRGINIA...MARYLAND...AND THE DISTRICT OF
COLUMBIA THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AHEAD OF
A STALLING COLD FRONT OVER PENNSYLVANIA. AN UPPER LEVEL DISTURBANCE
WILL APPROACH THE AREA BY LATE AFTERNOON. THIS WILL PROVIDE A FOCUS
FOR MORE ORGANIZED THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING HOURS.

GUSTY WINDS ARE THE PRIMARY SEVERE WEATHER THREAT TODAY...SOME LARGE
HAIL IS ALSO POSSIBLE.

IN ADDITION...THESE STORMS WILL HAVE THE ABILITY TO PRODUCE
TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE
FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING FOR MUCH OF THE AREA.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY LATE EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jun 12, 1:17 PM EDT, 4 hours 10 minutes before
VAZ037-038-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT THU JUN 12 2003

...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE...

AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED
BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Jun 12, 3:46 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CHARLES TOWN              WV   WIND DAMAGE
06/12/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 12, 4:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    WARRENTON                 VA   WIND DAMAGE
06/12/03   FAUQUIER                       LARGE LIMBS DOWN IN
                                          WARRENTON

0415 PM    GREENWICH                 VA   WIND DAMAGE
06/12/03   PRINCE WILLIAM                 TREES DOWNED LAW
                                          ENFORCEMENT REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:16 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax59 min
Jun 11, 8:40 PM EDTSevere Thunderstorm WarningLWXArlington, City of Alexandria, City of Falls Church50 min
Jun 11, 8:43 PM EDTSpecial Marine WarningLWX62 min
Jun 11, 9:19 PM EDTSpecial Marine WarningLWX86 min
Jun 11, 9:33 PM EDTSpecial Marine WarningLWX87 min
Jun 11, 10:10 PM EDTSpecial Marine WarningLWX50 min
Jun 11, 10:18 PM EDTSpecial Marine WarningLWX42 min
Jun 12, 2:42 PM EDTSevere Thunderstorm WarningLWXFauquier63 min
Jun 12, 2:44 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison61 min
Jun 12, 2:47 PM EDTSevere Thunderstorm WarningLWXClarke58 min
Jun 12, 3:50 PM EDTSevere Thunderstorm WarningLWXFauquier25 min
Jun 12, 4:04 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park56 min
Jun 12, 4:43 PM EDTSevere Thunderstorm WarningLWXKing George47 min
Jun 12, 4:45 PM EDTSpecial Marine WarningLWX60 min
Jun 12, 5:01 PM EDTSpecial Marine WarningLWX59 min
Jun 12, 6:02 PM EDTFlash Flood WarningLWXClarke118 min
Jun 12, 6:06 PM EDTFlash Flood WarningLWXFrederick, Shenandoah114 min
Jun 12, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 12, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 12, 6:18 PM EDTFlash Flood WarningLWXWarren117 min
Jun 12, 6:33 PM EDTFlash Flood WarningLWXFauquier, Loudoun117 min
Jun 12, 6:45 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun60 min
Jun 12, 7:01 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park59 min
Jun 12, 7:29 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax2 hr
Jun 12, 7:35 PM EDTFlash Flood WarningLWXPrince William115 min
Jun 11, 9:02 PM EDTSevere Thunderstorm WarningLWXPrince George's58 min
Jun 11, 9:12 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery63 min
Jun 11, 9:32 PM EDTSevere Thunderstorm WarningLWXCharles43 min
Jun 11, 9:50 PM EDTSevere Thunderstorm WarningLWXSaint Mary's25 min
Jun 11, 10:03 PM EDTSevere Thunderstorm WarningLWXCalvert42 min
Jun 12, 4:54 PM EDTSevere Thunderstorm WarningLWXCharles66 min
Jun 12, 5:12 PM EDTSevere Thunderstorm WarningLWXSaint Mary's48 min
Jun 12, 5:19 PM EDTSevere Thunderstorm WarningLWXMontgomery41 min
Jun 12, 5:23 PM EDTSevere Thunderstorm WarningLWXFrederick67 min
Jun 12, 5:55 PM EDTFlash Flood WarningLWXBaltimore, Carroll, City of Baltimore2 hr
Jun 12, 7:55 PM EDTFlash Flood WarningLWXBaltimore, Harford, City of Baltimore2 hr
Jun 12, 3:16 PM EDTSevere Thunderstorm WarningLWXHardy44 min
Jun 12, 3:32 PM EDTSevere Thunderstorm WarningLWXJefferson43 min
Jun 12, 5:45 PM EDTFlash Flood WarningLWXHampshire2 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.